Texas State University Logo

Helpful Links

Join the Conversation

adjust type sizemake font smallermake font largerreset font size

Texas State hosts 4th Annual Native American Cultural Conference

Posted by Jayme Blaschke
University News Service
March 16, 2010

The Native American Student Association at Texas State University-San Marcos will host the 4th Fourth Annual Native American Cultural Awareness Conference 9 a.m.-6 p.m. Tuesday, April 6 in the LBJ Student Center on campus.

The conference is free and open to the public.

The conference will include 12 hour-long presentations by Native Americans from all walks of life. There will also be Native American vendors, dancers, artists, and drummers in the LBJ Ballroom during the day to offer a personal, community centered interaction with the Native American culture and its peoples.

Lectures will include a broad range of topics that span the political, social, spiritual, personal, as well as creative realms.

Selected topics include:

  • “ Blood Politics” by anthropologist and University of Texas associate professor Circe Sturm
  • “Border Wall” by Lipan Apache civil rights leader, lecturer, professional nurse, professor and retired officer of the United States Army's Nursing Corps, Eloisa Tamez
  • “Native American Influence on Jazz: Breaking down the origins” by internationally recognized flutist and flute maker William Harjo, a member of the Creek Nation
  • “Ceramic Styles and the Question of Shantok” by Katherine Koebbe, a graduate student in the Department of History at Texas State and member of the Mohegan Tribe of Connecticut
  • “Saving Native American History” by retired army colonel and Chickasaw tribal elder, Gene Thompson

Conference attendees are welcome to come early for a free breakfast from 8-9:20 a.m. before lectures begin. The student association will host a free catered lunch for all attendees as well, from 12:30-2 p.m. in the LBJ Student Center Ballroom.

For special accommodations, please contact faculty advisor Roxana Tuff at rt15@txstate.edu, at least 48 hours before the event.

 

Native American conference

CONFERENCE SCHEDULE
 

8-9:30 a.m. BREAKFAST, Ballroom
9 a.m. Navajo Early Morning Song by Benjamin Whitewolf,  Ballroom
9:15 a.m. Welcome by Sherri Benn, Ballroom
Assistant Vice President for Student Affairs and
Director of Multicultural Student Affairs
9:30 a.m. Circe Sturm "Blood Politics," LBJSC 3-9.1
10:30 a.m. Gene Thompson "Saving Native American History," LBJSC 3-5.1
10:30 a.m. Greg Yawakia "Our Four Spiritual Direction," LBJSC 3-15.1
11:30 a.m. Grandmother Emma "Broken Pots," LBJSC 3-3.1
11:30 a.m. William Harjo "Native American Influence in Jazz and Blues: Breaking down the origins," LBJSC 3-9.1

12:30 a.m.-1:50 p.m. catered lunch, LBJ BALLROOM
2 p.m. Eloisa Tamez "The Border Wall," LBJSC 3-9.1
3 p.m. Cliff Queton "Red Teepee Stories," LBJSC 3-13.1
3 p.m. Dali Dupree "Creation-Creativity and the four directions of our world," LBJSC 3-5.1

4 p.m. Orvie Longhorn "Living in Two Worlds," LBJSC 3-13.1
4 p.m. Kate Koebbe "Ceramic Style and the Question of Shantok," LBJSC 3-9.1
5-5:30 p.m. Judy Cyr "Women’s Role in Tribal Nations," LBJSC 3-6.1
5:30-6:15 p.m. 45 minute break
6:15 -7 p.m. PANEL DISCUSSION IN LBJSC BALLROOM
Moderators: Ray Duncan and Lorenzo Garcia
Indian Health Services: Issues
Indian Health Care Improvement
Health Disparities
Legal Basis for Health Services
Diabetes
Urban Indian Health Program
Tribal Self Governance

OTHER ACTIVITIES GOING ON ALL DAY IN THE BALLROOM
Vendors-Dancing-Flute Music-Native American Poetry-Artwork

Jaime Betancurt, Benjamin Whitewolf, Arlene Velez - Mexica Aztec Dance and Yaki/Apache Deer

Benjamin Castillo-Chirricahua - Poetry Reading

Adam Blackwolf Sanchez - Native American Flute

Rosa Bedah and Paula Thornton - Traditional Native Womens Dance

Charles Holland - Native American Drum making
Chickasaw Community information

Little Hawk - Native American Drums

Charles Smith - Native American Wares

Native American Student Association - Information Table